Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 23, 2020, 3:19 PM EST for 5 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Jan 24, 2020, 12:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2020, 3:19 PM EST (20:19 UTC)
- In effect from
- Jan 24, 2020, 12:00 AM EST
- Expired
- Jan 24, 2020, 6:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3299 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WWUS71 KRNK 232019 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 319 PM EST Thu Jan 23 2020 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-240500- /O.NEW.KRNK.WI.Y.0006.200124T0500Z-200124T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 319 PM EST Thu Jan 23 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From midnight tonight to 6 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
872 WWUS71 KRNK 240145 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 845 PM EST Thu Jan 23 2020 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-241000- /O.CON.KRNK.WI.Y.0006.200124T0500Z-200124T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 845 PM EST Thu Jan 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... * WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From midnight tonight to 6 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RAB
856 WWUS71 KRNK 240823 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 323 AM EST Fri Jan 24 2020 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-241630- /O.CON.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 323 AM EST Fri Jan 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
642 WWUS71 KRNK 241627 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1127 AM EST Fri Jan 24 2020 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-242300- /O.CON.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1127 AM EST Fri Jan 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In North Carolina, Ashe and Watauga Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be across the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
227 WWUS71 KRNK 242301 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 601 PM EST Fri Jan 24 2020 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-250015- /O.EXP.KRNK.WI.Y.0006.000000T0000Z-200124T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 601 PM EST Fri Jan 24 2020 ...WIND ADVISORY HAS EXPIRED... Strong winds are no longer expected to create hazardous conditions, so the wind advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:04 PM EST, 15 minutes earlier.
Area forecast discussion, Jan 23, 3:04 PM EST, 15 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 304 PM EST Thu Jan 23 2020 .SYNOPSIS... The cold front associated with a storm system over the mid section of the country will cross the area tonight providing a focus for moderate to heavy rain. Some of the rain may begin as a period of freezing rain early Friday before transitioning to all rain. && .NEAR TERM /THURSDAY NIGHT THROUGH FRIDAY/ ... As of 300 PM Thursday... Increasing clouds and dry conditions persist through the remainder of Thursday. Meanwhile, a low pressure system continues to push eastward across the U.S. As it enters our area tonight, it will still be fighting dry air at the surface and will have to fight to saturate this layer, so any precipitation starting off will be light. The expectation is still for precipitation to enter in from the SW after midnight. As this precip enters the area, it will mainly start as rain. Shortly after starting though, evaporative cooling looks to cool air at the surface, bringing temps below freezing. The Blue Ridge is still the prime area of possibility for this given increased cooling from upslope flow, but we've gone ahead with highlighting parts of the foothills, as well as parts west of the Blue Ridge, mainly north of 460, where for a very short period of freezing rain will be possible. By 10-11 AM, temps look to be warm enough for it to be all rain. The plan is to split a winter weather advisory to emphasize the greater risk/amounts of ~0.1" of ice accretion along the Blue Ridge, and another for areas east and north of Roanoke with one to allow the better description of just trace amounts of ice. Areas like the foothills will be such a brief window, that we currently plan cover it with an SPS as it warrants. Changing the subject, with the system will also be a stout low level jet that will be humming along at 50-60kts. This favors strengthening winds across the higher elevations (ridge crests) west of the Blue with the potential for damaging winds on the west side of the Appalachian Divide. This sort of set-up drives some pretty healthy wind gusts above 4000 feet in elevation, or lower if it can mix down. In addition, downsloping into the TN valley typically takes place. Tazewell County typically has wind damage issues in this sort of set-up. A wind advisory will be issued to cover this wind risk from Watauga Co, north to Tazewell and into western Greenbrier. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 240 PM Thursday... A cold front will move east Friday night and push off the coast. The main batch of rain will move out of eastern Virginia. An isolated thunderstorm may be possible in the southern portion of the forecast area. In the west, temperatures will fall enough in the mountains to see the rain showers change to snow showers. Low temperatures Friday night will range from mid 20s in the mountains to the upper 30s in the piedmont. The closed upper low over the Great Lakes Region will slowly travel east Saturday into Saturday night. Winds will turn toward the west and increase Saturday morning. Boundary layer mixing should tap into the 850 mb winds around 35 knots and bring decent gusts down to the surface Saturday afternoon. Upslope rain and snow showers will continue through Saturday along the western mountains from Boone to Lewisburg, while the Piedmont should remain dry. High temperature Saturday will vary from the lower 30s in the northwest mountains of Greenbrier county in southeast West Virginia to the lower 50s in the piedmont with some sunshine. Snow showers and snow flurries will linger in the western mountains Saturday night. Low temperatures will generally be from the mid 20s in the west to the lower 30s in the east. Clouds will linger along and west of the Blue Ridge Sunday and Sunday night. Upslope precipitation should taper off to snow showers mainly for southeast West Virginia. High temperatures Sunday will range from the upper 20s in northwest mountains to around 50 degrees in the piedmont. Snow flurries will continue in northwest Greenbrier county Sunday night. Look for low temperatures Sunday night into Monday morning to feature readings from the mid 20s in the mountains to the lower 30s in the piedmont. Moderate confidence in the short term period. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 240 PM Thursday... The base of the upper trough will pivot east Monday. A reinforcing shot of cold air from the northwest will continue isolated snow showers in western Greenbrier Monday. Richer cloud cover will continue in the western mountains Monday into Monday night. While a downsloping winds will provide more sunshine in the east. High pressure will build overhead Tuesday and slide east Tuesday night. Cloud cover will gradually increase Wednesday ahead of the next system that takes aim to move in late next week. By Thursday into Friday, the GFS and ECMWF start to diverge. The ECMWF develop a coastal low off the North Carolina Thursday which lifts northeast into Friday. The GFS becomes drier with a more zonal flow, then upper ridging builds in. Used a model blend for Wednesday into Thursday and kept highest pops in the west. Moderate confidence in the long term period. && .AVIATION /THURSDAY NIGHT THROUGH FRIDAY/... As of 3 PM EST Thursday... VFR conditions are expected to continue to persist for the first part of the forecast. After midnight, ceilings should start to drop ahead of the incoming rain with a low pressure system. From midnight onward, conditions should start to transition to MVFR. Once the heaviest rain arrives mid to late morning/into the afternoon Friday, conditions will start to change to below MVFR because of very low ceilings and heavy rainfall inhibiting visibilities. Extended Aviation Discussion... Once the front passes, conditions will improve east of the mountains Friday night. However, anticipate lingering MVFR cloud bases across the mountains into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/RR NEAR TERM...PM/RR SHORT TERM...KK LONG TERM...KK AVIATION...PM/RR
Hazardous weather outlook, Jan 23, 2:52 PM EST, 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 252 PM EST Thu Jan 23 2020 NCZ003>006-019-020-VAZ032>035-043>047-058-059-242000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 252 PM EST Thu Jan 23 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ022>024-242000- Roanoke-Botetourt-Rockbridge- 252 PM EST Thu Jan 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-VAZ011-013-014-016>020-WVZ044-507-242000- Alleghany NC-Giles-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Monroe-Eastern Greenbrier- 252 PM EST Thu Jan 23 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Periods of moderate to heavy rain Friday afternoon and evening may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-WVZ508-242000- Ashe-Watauga-Grayson-Western Greenbrier- 252 PM EST Thu Jan 23 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. Periods of moderate to heavy rain Friday afternoon and evening may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009-010-012-WVZ042-043-242000- Tazewell-Smyth-Bland-Wythe-Mercer-Summers- 252 PM EST Thu Jan 23 2020 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST FRIDAY... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Periods of moderate to heavy rain Friday afternoon and evening could cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:17 PM EST | Winter Weather Advisory | RNK | Alleghany, Bath, Botetourt, Carroll, Craig, Floyd and 13 more | 20 hr |
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in West Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.